Testosterone products may cause blood clots
24 June 2014, 15:33
Abuja - The US Food and Drug Administration said all testosterone products on
the market should include in their labels a general warning about the
risk of blood clots in veins.
The regulator cited post-market reports of such clots for the warning.
FDA said that while testosterone products already carry a warning about
the risk of clots related to a condition that sometimes occurs with
testosterone treatment, the latest reports of clots were unrelated to
that condition, called polycythemia.
Risk of stroke and heart attack
Polycythemia refers to an abnormal increase in the number of red blood cells that sometimes occurs with testosterone treatment.
products are also at the center of an FDA investigation, which is
looking at the risk of stroke, heart attack and death in men taking
The FDA said the new warning was not related to the ongoing investigation.
treatments are approved for use by men who lack or have low
testosterone in conjunction with an associated medical condition, such
as a genetic failure of the testicles to produce testosterone. Symptoms
can include loss of libido, depression, decreased muscle mass and
Products on the market or about to be launched include
AbbVie Inc's AndroGel, Endo International Plc's Aveed and Trimel
Pharmaceuticals Corp's Natesto.
- Health24For the latest on national news, politics, sport, entertainment and more follow us on Twitter and like our Facebook page!